Advertisement

Morbiliform Rash and Fever

  • Luciana Paula Samorano
  • João Avancini
  • Marcella Soares Pincelli
Chapter

Abstract

  • Drug reaction with eosinophilia and systemic symptoms (DRESS) or drug induced hypersensitivity syndrome (DIHS) is a potentially fatal disease and can be associated with reactivation of herpesvirus, mainly HHV-6

  • The main causative drugs are aromatic anticonvulsants and allopurinol

  • Prompt withdrawal of the suspect drug is imperative in order to prevent complications, such as skin necrosis and hepatic failure

Keywords

Drug reaction with eosinophilia and systemic symptoms Drug induced hypersensitivity syndrome Herpes virus Anticonvulsants 

References

  1. 1.
    Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg. 1996;15(4):250–7.CrossRefGoogle Scholar
  2. 2.
    Ganeva M, Gancheva T, Lazarova R, Troeva J, Baldaranov I, Vassilev I, Hristakieva E, Tzaneva V. Carbamazepine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: report of four cases and brief review. Int J Dermatol. 2008;47(8):853–60.CrossRefGoogle Scholar
  3. 3.
    Criado PR, Criado RF, Avancini JM, Santi CG. Drug reaction with Eosinophilia and Systemic Symptoms (DRESS)/Drug-induced Hypersensitivity Syndrome (DIHS): a review of current concepts. An Bras Dermatol. 2012;87(3):435–49.CrossRefGoogle Scholar
  4. 4.
    Hagiya H, Iwamuro M, Tanaka T, Hasegawa K, Hanayama Y, Kimura M, Otsuka F. Reactivation of human herpes virus-6 in the renal tissue of a patient with drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms (DIHS/DRESS). Intern Med. 2016;55(13):1769–74.CrossRefGoogle Scholar
  5. 5.
    Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, Roujeau JC. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol. 2006;155(2):422–8.  https://doi.org/10.1111/j.1365-2133.2006.07704.x.CrossRefGoogle Scholar
  6. 6.
    Ortonne N, Valeyrie-Allanore L, Bastuji-Garin S, Wechsler J, de Feraudy S, Duong TA, Delfau-Larue MH, Chosidow O, Wolkenstein P, Roujeau JC. Histopathology of drug rash with eosinophilia and systemic symptoms syndrome: a morphological and phenotypical study. Br J Dermatol. 2015;173(1):50–8.CrossRefGoogle Scholar
  7. 7.
    Tohyama M, Hashimoto K, Yasukawa M, Kimura H, Horikawa T, Nakajima K, Urano Y, Matsumoto K, Iijima M, Shear NH. Association of human herpesvirus 6 reactivation with the flaring and severity of drug-induced hypersensitivity syndrome. Br J Dermatol. 2007;157(5):934–40.CrossRefGoogle Scholar
  8. 8.
    Shiohara T, Kano Y. Drug reaction with eosinophilia and systemic symptoms (DRESS): incidence, pathogenesis and management. Expert Opin Drug Saf. 2017;16(2):139–47.PubMedGoogle Scholar
  9. 9.
    Shiohara T, Iijima M, Ikezawa Z, Hashimoto K. The diagnosis of a DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations. Br J Dermatol. 2007;156(5):1083–4.  https://doi.org/10.1111/j.1365-2133.2007.07807.x.CrossRefPubMedGoogle Scholar
  10. 10.
    Oskay T, Karademir A, Erturk OI. Association of anticonvulsant hypersensitivity syndrome with Herpesvirus 6, 7. Epilepsy Res. 2006;70(1):27–40.CrossRefGoogle Scholar
  11. 11.
    Seishima M, Yamanaka S, Fujisawa T, Tohyama M, Hashimoto K. Reactivation of human herpesvirus (HHV) family members other than HHV-6 in drug-induced hypersensitivity syndrome. Br J Dermatol. 2006;155(2):344–9.CrossRefGoogle Scholar
  12. 12.
    Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol. 2013;68(5):693.e691–14; quiz 698–706CrossRefGoogle Scholar
  13. 13.
    Chiou CC, Yang LC, Hung SI, Chang YC, Kuo TT, Ho HC, Hu S, Hong HS, Chung WH. Clinicopathological features and prognosis of drug rash with eosinophilia and systemic symptoms: a study of 30 cases in Taiwan. J Eur Acad Dermatol Venereol. 2008;22(9):1044–9.CrossRefGoogle Scholar
  14. 14.
    Avancini J, Maragno L, Santi CG, Criado PR. Drug reaction with eosinophilia and systemic symptoms/drug-induced hypersensitivity syndrome: clinical features of 27 patients. Clin Exp Dermatol. 2015;40(8):851–9.CrossRefGoogle Scholar
  15. 15.
    Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part II. Management and therapeutics. J Am Acad Dermatol. 2013;68(5):709.e701–9; quiz 718–720CrossRefGoogle Scholar
  16. 16.
    Tas S, Simonart T. Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): an update. Dermatology. 2003;206(4):353–6.CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  • Luciana Paula Samorano
    • 1
  • João Avancini
    • 1
  • Marcella Soares Pincelli
    • 1
  1. 1.Department of DermatologyHospital das Clínicas of the University of São Paulo Medical SchoolSão PauloBrazil

Personalised recommendations